MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SCR BIORCI 8X25MM STRL BX 1; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. SCR BIORCI 8X25MM STRL BX 1; SCREW, FIXATION, BONE
Model Number 7207560
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/06/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).The sample is under evaluation by the manufacturing site.Preliminary results of investigation have concluded that this unit had the distal end of the screw fractured and with debris in the threads, which makes it a reportable event.
 
Event or Problem Description
It was reported that during acl procedure, inside the patient, when the scr biorci 8x25mm strl bx 1 was used on the tibial side, it broke.The procedure was successfully completed without significant delay using a back-up device.No patient complication were reported.Results of investigation have concluded that this unit had the distal end of the screw fractured and with debris in the threads, which makes it a reportable event.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.It was determined the device did not contribute to the reported event.A visual inspection of the returned device found that it is not in its original packaging.The distal end of the screw is fractured, and there is debris in the threads.Based on the condition of the product material found during visual inspection, additional material testing is not required.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, improper preparation of the insertion site, or an inadvertent impact event inconsistent with normal use.A complaint history review concluded this was a repeat issue.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the resin found that the storage protocols, material specifications, and material tests were appropriately documented.A material certificate of analysis is required.It has not been reported whether all fragments of the broken screw was retrieved from the patient.No clinically relevant supporting documentation was provided for review.If a portion of the biosure screw remains retained in the patient, it is made of a biocomposite material which is intended for implantation to allow for bone ingrowth.If the screw was retained it is unknown if the biosure screw will migrate and there is potential risk for tissue inflammation and/or pain.No further clinical/medical assessment is warranted at this time.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
SCR BIORCI 8X25MM STRL BX 1
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13574980
Report Number1219602-2022-00265
Device Sequence Number11901169
Product Code HWC
UDI-Device Identifier03596010426222
UDI-Public03596010426222
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K992396
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/20/2023
Device Model Number7207560
Device Catalogue Number7207560
Device Lot Number50742619
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/16/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2022
Supplement Date Received by Manufacturer04/28/2022
Initial Report FDA Received Date02/22/2022
Supplement Report FDA Received Date04/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/20/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown